Minnesota, 2009

Hail in Minnesota, May 29, 2009

May 29, 2009 · NWS DLH · 3 events in 2 counties and zones

A shortwave trough set off strong to occasional severe thunderstorms. The strongest of the storms were located in the Iron Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A shortwave trough set off strong to occasional severe thunderstorms. The strongest of the storms were located in the Iron Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 29, 1:50 PM CST, 2 hours earlier.

Area forecast discussion, May 29, 1:50 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT FRI MAY 29 2009

.DISCUSSION...
SHOWERS/STORMS HAVE INCREASED IN COVERAGE AND INTENSITY OVER THE
PAST HOUR ALONG THE TROUGH IN WESTERN MINNESOTA AND THE RED RIVER VALLEY.
SPC MESO PAGE SHOWS SBCAPE OF 500-1000J/KG OVER THE NORTHWEST
QUARTER OF MN WITH LITTLE CIN. NICE SHORTWAVE WAS DROPPING
SOUTHEAST INTO MANITOBA THIS AFTERNOON...AND IT WILL AID IN
THUNDERSTORM DEVELOPMENT/STRENGTH. THERE IS PLENTY OF SHEAR
PRESENT WITH 0-6KM BULK SHEAR OF 40-50KT. 500MB WINDS OF 50-60KT
EXPECTED THIS EVENING. FREEZING LEVELS ARE QUITE LOW AND RANGE
FROM AROUND 5000FT IN THE ARROWHEAD TO AROUND 7000 FT AROUND
BRAINERD. CHANCES FOR SEVERE STORMS HAVE INCREASED OVER OUR CWA
THIS AFTERNOON AND EVENING...ESPECIALLY THE WESTERN THIRD TO HALF.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

CAA WILL DEVELOP OVERNIGHT...AND THAT WILL BRING AN END TO THE
STORMS FROM NORTHWEST TO SOUTHEAST. COOLER TEMPS WILL OCCUR
SATURDAY INTO SUNDAY. GUSTY NORTHWEST WINDS WILL OCCUR SATURDAY
WITH GOOD MIXING THROUGH 770-800MB. HUMIDITIES WILL ALSO BE LOW
SATURDAY AFTERNOON...ALONG WITH THE GUSTY WINDS. SATURDAY NIGHT
LOOKS TO BE QUITE COLD...ESPECIALLY IN THE ARROWHEAD AND OVER
PARTS OF NORTHWEST WISCONSIN. WE WILL ISSUE A FREEZE WATCH FOR THE
IRON RANGE...ARROWHEAD...AND SEVERAL OF OUR NORTHWEST WISCONSIN
ZONES. MODELS ARE BRINGING IN CLOUDS LATE SATURDAY NIGHT...AND
THEY MAY AFFECT THE RANGE AND ARROWHEAD...WHICH WOULD KEEP TEMPS
A BIT WARMER. HOWEVER...WE THINK THE THREAT FOR FREEZING TEMPS IS
HIGH ENOUGH TO ISSUE THE WATCH THIS AFTERNOON. OTHER AREAS AROUND
THE WATCH MAY NEED A FROST ADVISORY...AND WE KEPT THE MENTION OF
FROST IN THE GRIDS.

A WARM FRONT WILL LIFT NORTH NEAR OR INTO OUR SOUTHERN ZONES ON
SUNDAY. SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR NORTH OF THE
FRONT...WITH A BETTER CHANCE FOR MORE SEVERE STORMS LATE SUNDAY
AFTERNOON AND SUNDAY EVENING AHEAD OF A COLD FRONT AND ALONG AND
SOUTH OF THE WARM FRONT.

MONDAY SHOULD BE DRY WITH THE FRONT TO OUR SOUTH AND SHORTWAVE
ENERGY RIDING JUST NORTH OF THE INTERNATIONAL BORDER.

&&

.EXTENDED...TUESDAY THROUGH FRIDAY. NO CHANGES TO EXTENDED OTHER THAN
MINOR ADJUSTMENTS TO WIND DIRECTION AND TEMPS. ECM/GFS CONTINUE TO
BE IN GOOD AGREEMENT THAT SFC CANADIAN HIGH BUILDS OVER THE WRN GRT
LKS REGION THROUGH MID WEEK AS SHORT WAVES PASS OVER THE FA IN THE
FAT MID LVL FLOW TUES/WED. UNCERTAINTY REMAINS IN TIMING AND
PLACEMENT OF SHORT WAVES AS WELL AS AVAILABLE MOISTURE FOR ANY
RA/TSTMS SO KEPT FCST DRY ATTM. BLW NORMAL TEMPS ARE EXPECTED AS H85
MB TEMPS STRUGGLE TO GET OUT OF THE SINGLE DIGITS.

&&

.AVIATION.../18Z TAF ISSUANCE/...LIGHT RAIN SHOWERS ASSOCIATED
WITH A WEAK UPPER DISTURBANCE WILL SPREAD EAST OF THE MN TERMINALS
THIS AFTERNOON. A FEW ISOLATED SPRINKLES ARE POSSIBLE AT
KHYR...KDLH...AND KHIB...THOUGH BASES WILL BE VFR.

A MORE SIGNIFICANT DISTURBANCE WILL SPREAD SCTD RW/TRW ACROSS THE TERMINALS
THIS EVENING. AGAIN...EXPECT BASES TO GENERALLY REMAIN ABOVE 5K
WITH JUST SCATTERED CLOUDS BELOW 5K. RECENT MODEL RUNS HAVE BACKED
OFF ON PRECIP AMTS/THUNDERSTORM COVERAGE DUE TO VERY DRY AIR IN
PLACE...THEREFORE RAIN IS NOT EXPECTED TO LAST LONG WITH THIS QUICK
MOVING SYSTEM. AFTER RW/TRW END...WINDS WILL SHIFT BACK TO THE
NORTHWEST AND BECOME GUSTY ON SATURDAY. VFR CONDITIONS WILL
PREVAIL WITH CLEARING SKIES.

&&

POINT TEMPS/POPS...
DLH  43  63  37  57 /  50  10  10  40
INL  35  56  31  62 /  30  10  20  50
BRD  43  66  40  73 /  40  10  10  40
HYR  45  66  30  68 /  50  10  10  30
ASX  43  64  32  62 /  50  10  10  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...FREEZE WATCH LATE SATURDAY NIGHT FOR CENTRAL ST. LOUIS-NORTHERN
     COOK/NORTHERN LAKE-NORTHERN ST. LOUIS.

WI...FREEZE WATCH LATE SATURDAY NIGHT FOR ASHLAND-BAYFIELD-IRON-PRICE-
     SAWYER.

LS...NONE.

MELDE/GRANING
Hazardous weather outlook, May 29, 2:06 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
306 PM CDT FRI MAY 29 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
306 PM CDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OR EXPAND LATE THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
BETWEEN 4 PM AND 10 PM AND ALONG AND WEST OF LINE FROM AITKIN TO
HIBBING TO ELY. LARGE HAIL...AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR FROST SATURDAY NIGHT...WITH A FREEZE
POSSIBLE OVER THE IRON RANGE...ARROWHEAD...AND PARTS OF NORTHWEST
WISCONSIN.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY...AND SOME OF THESE
STORMS MAY BE SEVERE SUNDAY AFTERNOON AND SUNDAY NIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE SOUTH OF A LINE FROM THE BRAINERD
LAKES TO WILLOW RIVER TO PARK FALLS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

LSZ121-140>148-301030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
306 PM CDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY NORTHEAST WINDS WILL DEVELOP SUNDAY...AND LAST INTO SUNDAY
EVENING. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE
NEARSHORE WATERS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 29, 2:10 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT FRI MAY 29 2009

MNZ025-033-034-292145-
NORTHERN CASS-SOUTHERN CASS-CROW WING-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD
310 PM CDT FRI MAY 29 2009

...STORMS MOVING EAST INTO THE LEECH AND PEQUOT LAKES AREA...

THE LEADING EDGE OF A FAST MOVING LINE OF STORMS WILL REACH
LOCATIONS ALONG A LINE FROM WESTERN LAKE WINNIBIGOSHISH...SOUTH TO
FEDERAL DAM...WABEDO...PINE RIVER...PEQUOT LAKES...AND GULL LAKE
BETWEEN 400 PM AND 430 PM. IF YOU ARE OUTDOORS..PREPARE FOR STRONG
THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH...AND POSSIBLE SMALL HAIL.

GRANING
Special weather statement, May 29, 3:11 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT FRI MAY 29 2009

MNZ025-026-033>036-292245-
NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-
INCLUDING THE CITIES OF...WALKER...GRAND RAPIDS...PINE RIVER...
BRAINERD...HILL CITY...AITKIN
411 PM CDT FRI MAY 29 2009

...RAIN AND THUNDERSTORMS MOVING EAST OVER THE CHIPPEWA NATIONAL
FOREST...

THE LEADING EDGE OF AN AREA OF RAIN...WITH A FEW EMBEDDED
THUNDERSTORMS...WILL REACH LOCATIONS ALONG A LINE FROM
COLERAINE...SOUTH TO GRAND RAPIDS...HILL CITY...AND PALISDE
BETWEEN 430 PM AND 500 PM. IF YOU ARE OUTDOORS..PREPARE FOR BRIEF
HEAVY RAIN...OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
30 MPH...AND POSSIBLE SMALL HAIL.

GRANING
Special weather statement, May 29, 3:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
416 PM CDT FRI MAY 29 2009

MNZ036-038-WIZ006-292200-
BURNETT-PINE-SOUTH AITKIN-
416 PM CDT FRI MAY 29 2009

...STRONG THUNDERSTORM DEVELOPING...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES NORTH OF HINCKLEY...MOVING SOUTHEAST AT
30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  ARTHYDE...            DENHAM...             WILLOW RIVER...
  RUTLEDGE...           FINLAYSON...          FRIESLAND...
  SANDSTONE...          HENRIETTE...          BRUNO...
  BROOK PARK...         ASKOV...              HINCKLEY...

OTHER STRONG THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA
THIS AFTERNOON AND EVENING

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MELDE
Special weather statement, May 29, 3:42 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
442 PM CDT FRI MAY 29 2009

MNZ010-011-018-019-292245-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-CENTRAL ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK...
HIBBING
442 PM CDT FRI MAY 29 2009

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

A LINE OF THUNDERSTORMS EXTENDED FROM NEAR LOMAN SOUTH THROUGH
BOWSTRING LAKE. THE STORMS WERE MOVING SOUTHEAST...AND WILL AFFECT
INTERNATIONAL FALLS...BIG FALLS...CRANE LAKE...LITTLEFORK...AND
TOGO. GUSTY WINDS TO 40 MPH...SMALL HAIL...LIGHTNING..AND A PERIOD
OF HEAVY RAIN WILL ACCOMPANY THE STORMS. STORMS WILL CONTINUE TO
DEVELOP AND MOVE THROUGH THE AREAS THROUGH EARLY EVENING. IF THE
STORMS INTENSIFY...WARNINGS MAY BE NEEDED.

MELDE
Special weather statement, May 29, 3:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT FRI MAY 29 2009

MNZ019-026-035-037-300000-
CENTRAL ST. LOUIS-SOUTHERN ITASCA-NORTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...HIBBING...GRAND RAPIDS...HILL CITY...
DULUTH...CLOQUET
450 PM CDT FRI MAY 29 2009

...AREA OF STORMS TRACKING QUICKLY EAST OVER NORTHEAST MINNESOTA...

THE LEADING EDGE OF AN AREA OF STORMS WILL REACH LOCATIONS ALONG
A LINE FROM HIBBING...SOUTH TO ELMER...FLOODWOOD...BIG SANDY
LAKE...AND CROMWELL BY 515 PM. THE TWIN PORTS AREA CAN EXPECT THIS
STORM BETWEEN 600 AND 630 PM. IF YOU ARE OUTDOORS...PREPARE NOW
FOR A STRONG STORM WITH HEAVY RAIN...OCCASIONAL CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLE SMALL HAIL.

GRANING

The radar

The Duluth radar (KDLH), 85 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pine

When
May 29, 3:50 PM CST
Where
Pine County, Askov
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.180, -92.780

Hail, St. Louis

When
May 29, 6:05 PM CST
Where
St. Louis County, Buhl
Measured
1 in hail
Reported by
Public
Coordinates
47.500, -92.800

Dime to quarter size hail fell.

Hail, St. Louis

When
May 29, 6:10 PM CST
Where
St. Louis County, 2 mi SW of Kirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.400, -92.710

The hail fell in Cherry, MN.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171936, 171938, 171937.